Finite volume methods for the valuation of american options
ESAIM: Modélisation mathématique et analyse numérique, Volume 40 (2006) no. 2, pp. 311-330.

We consider the use of finite volume methods for the approximation of a parabolic variational inequality arising in financial mathematics. We show, under some regularity conditions, the convergence of the upwind implicit finite volume scheme to a weak solution of the variational inequality in a bounded domain. Some results, obtained in comparison with other methods on two dimensional cases, show that finite volume schemes can be accurate and efficient.

DOI: 10.1051/m2an:2006011
Classification: 65M12
Keywords: american option, variational inequality, finite volume method, convergence of numerical scheme
     author = {Berton, Julien and Eymard, Robert},
     title = {Finite volume methods for the valuation of american options},
     journal = {ESAIM: Mod\'elisation math\'ematique et analyse num\'erique},
     pages = {311--330},
     publisher = {EDP-Sciences},
     volume = {40},
     number = {2},
     year = {2006},
     doi = {10.1051/m2an:2006011},
     mrnumber = {2241825},
     zbl = {1137.91427},
     language = {en},
     url = {}
AU  - Berton, Julien
AU  - Eymard, Robert
TI  - Finite volume methods for the valuation of american options
JO  - ESAIM: Modélisation mathématique et analyse numérique
PY  - 2006
SP  - 311
EP  - 330
VL  - 40
IS  - 2
PB  - EDP-Sciences
UR  -
DO  - 10.1051/m2an:2006011
LA  - en
ID  - M2AN_2006__40_2_311_0
ER  - 
%0 Journal Article
%A Berton, Julien
%A Eymard, Robert
%T Finite volume methods for the valuation of american options
%J ESAIM: Modélisation mathématique et analyse numérique
%D 2006
%P 311-330
%V 40
%N 2
%I EDP-Sciences
%R 10.1051/m2an:2006011
%G en
%F M2AN_2006__40_2_311_0
Berton, Julien; Eymard, Robert. Finite volume methods for the valuation of american options. ESAIM: Modélisation mathématique et analyse numérique, Volume 40 (2006) no. 2, pp. 311-330. doi : 10.1051/m2an:2006011.

[1] K. Amin and A. Khanna, Convergence of American option values from discrete- to continuous-time financial models. Math. Finance 4 (1994) 289-304. | Zbl

[2] V. Bally and G. Pages, A quantization algorithm for solving multi-dimensional discrete-time optimal stopping problems. Bernoulli 9 (2003) 1003-1049. | Zbl

[3] G. Barles, Ch. Daher and M. Romano, Convergence of numerical Schemes for problems arising in Finance theory. Math. Mod. Meth. Appl. Sci. 5 (1995) 125-143. | Zbl

[4] J. Bénard, R. Eymard, X. Nicolas and C. Chavant, Boiling in porous media: model and simulations. Transport Porous Med. 60 (2005) 1-31.

[5] A. Bensoussan and J.L. Lions, Applications des inéquations variationnelles en contrôle stochastique, Dunod, Paris (1978). Application of variational inequalities in stochastic control, North Holland (1982). | MR | Zbl

[6] J. Berton and R. Eymard, Une méthode de volumes finis pour le calcul des options américaines, Congrès d'Analyse Numérique. La Grande Motte, France (2003).

[7] J. Berton, Méthodes de volumes finis pour des problèmes de mathématiques financières. Thèse de l'Université de Marne-la-Vallée, France (in preparation).

[8] P. Boyle, J. Evnine and S. Gibbs, Numerical evaluation of multivariate contingent claims. Rev. Financ. Stud. 2 (1989) 241-250.

[9] M.J. Brennan and E. Schwartz, The valuation of the American put option. J. Financ. 32 (1977) 449-462.

[10] H. Brézis, Analyse fonctionnelle (Théorie et applications). Dunod, Paris (1999). | MR | Zbl

[11] M. Broadie and J. Detemple, American option valuation: new bounds, approximations, and a comparison of existing methods securities using simulation. Rev. Financ. Stud. 9 (1996) 1221-1250.

[12] P. Carr, R. Jarrow and R. Myneni, Alternative characterizations of American put options. Math. Financ. 2 (1992) 87-106. | Zbl

[13] J.C. Cox, S.A. Ross and M. Rubinstein, Options pricing: A simplified approach. J. Financ. Econ. 7 (1979) 229-263. | Zbl

[14] J.N. Dewynne, S.D. Howison, I. Rupf and P. Wilmott, Some mathematical results in the pricing of American options, Eur. J. Appl. Math. 4 (1993) 381-398. | Zbl

[15] R. Eymard, T. Gallouët and R. Herbin, Finite Volume Methods, in Handb. Numer. Anal., Ph. Ciarlet and J.L. Lions (Eds.) 7 (2000) 715-1022. | Zbl

[16] R. Eymard, T. Gallouët and R. Herbin, Convergence of finite volume schemes for semilinear convection diffusion equations, Numer. Math. 82 (1999) 90-116. | Zbl

[17] R. Eymard, T. Gallouët, R. Herbin and A. Michel, Convergence of a finite volume scheme for nonlinear degenerate parabolic equations, Numer. Math. 92 (2001) 41-82. | Zbl

[18] P.W. Hemker, Sparse-grid finite-volume multigrid for 3D-problems. Adv. Comput. Math 4 (1995) 83-110. | Zbl

[19] P. Jaillet, D. Lamberton and B. Lapeyre, Variational inequalities and the pricing of American options. Acta Appl. Math. 21 3 (1990) 263-289. | Zbl

[20] B. Kamrad and P. Ritchken, Multinomial approximating models for options with k-state variables. Manage. Sci. 37 (1991) 1640-1652. | Zbl

[21] O.A. Ladyzhenskaya, V.A. Solonnikov and N.N. Ural'Tseva, Linear and quasi-linear equations of parabolic type. Translated from the Russian by S. Smith. Transl. Math. Monogr. (AMS) 23 (1968) xi+648. | Zbl

[22] D. Lamberton and B. Lapeyre, Introduction au calcul stochastique appliqué à la finance. Ellipses, Paris, New York, London (1997) 176. | MR | Zbl

[23] Y. Saad, Iterative methods for sparse linear systems. First edition, SIAM (1996). | Zbl

[24] I. Sapariuc, M.D. Marcozzi and J.E. Flaherty, A numerical analysis of variational valuation techniques for derivative securities, Appl. Math. Comput. 159 (2004) 171-198. | Zbl

[25] S. Villeneuve and A. Zanette, Parabolic A.D.I. methods for pricing American options on two stocks, Math. Oper. Res. 27 (2002) 121-149. | Zbl

[26] R. Zvan, P.A. Forsyth and K.R. Vetzal, A finite volume approach for contingent claims valuation, IMA J. Numer. Anal. 21 (2001) 703-731. | Zbl

Cited by Sources: